Alert archive / Maine / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 68, NWS Gray, ME

July 23, 2021Cumberland County, Sagadahoc County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 23, 2021, 3:13 PM EDT for Cumberland County, Sagadahoc County, Maine. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 3:13 PM EDT (19:13 UTC)
Expired
Jul 23, 2021, 3:45 PM EDT
In force
32 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cumberland County, ME, Sagadahoc County, ME

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

601 
WUUS51 KGYX 231913
SVRGYX
MEC005-023-231945-
/O.NEW.KGYX.SV.W.0068.210723T1913Z-210723T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
313 PM EDT Fri Jul 23 2021

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  East central Cumberland County in southwestern Maine...
  South central Sagadahoc County in south central Maine...

* Until 345 PM EDT.

* At 313 PM EDT, a severe thunderstorm was located near Brunswick,
  moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Brunswick, Freeport, Harpswell, West Bath and Phippsburg. 

This also includes...
  Bailey Island and Orrs Island.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 7005 4388 6989 4375 6979 4370 7001
TIME...MOT...LOC 1913Z 343DEG 15KT 4382 6995 

HAIL...1.00IN
WIND...60MPH
 
$$

MSC
1 follow-up statement
343 
WWUS51 KGYX 231939
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
339 PM EDT Fri Jul 23 2021

MEC005-023-231948-
/O.EXP.KGYX.SV.W.0068.000000T0000Z-210723T1945Z/
Cumberland ME-Sagadahoc ME-
339 PM EDT Fri Jul 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CUMBERLAND AND
SOUTH CENTRAL SAGADAHOC COUNTIES WILL EXPIRE AT 345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4385 7005 4388 6989 4375 6979 4370 7001
TIME...MOT...LOC 1938Z 343DEG 15KT 4373 6991 

$$

Tubbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:09 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 23, 1:09 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Gray ME
109 PM EDT Fri Jul 23 2021

.SYNOPSIS...
Mostly sunny skies this morning will give way to afternoon
clouds with scattered showers and a few thunderstorms. High
pressure builds in tonight bringing fair weather Saturday before
shifting offshore Saturday night. A frontal system will approach
Sunday bringing more widespread showers followed by an uptick in
temperatures Monday. Chances for showers continue through the
middle of next week as a frontal boundary stalls near New
England.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1pm... convection has initiated with a swath of popcorn storms
extending from northern NH right down through to York county.
Most of these will remain sub-severe but a few severe storms are
possible. Expect the coverage to decrease rapidly at sunset.

10am update... minor adjustments for current conditions. For
this afternoon have focused PoP along the SW Maine coast where
CAMs continue to indicate the highest chance for storms.

645 AM Update...

Hi res guidance, particularly the HRRR, have been pointing towards
SW Maine and SE New Hampshire as areas for best chances to see a
gusty thunderstorm this afternoon and evening. Given the overall
environment and expectations of hit or miss type coverage,
confidence is not quite there to boost PoPs above the current 50
percent chance forecast, but worth mentioning here that for those
with outdoors plans near the beaches to be weather aware for a
Friday afternoon/evening gusty thunderstorm. For this update have
have slightly increased PoPs over the waters where guidance suggests
that showers and storms will be able to maintain themselves for some
distance offshore as well us updated temperatures based on latest
observations.

ORIGINAL DISCUSSION...

After a cool and mostly sunny start, daytime heating will lead
to an increase in stratocu this afternoon with scattered showers
and possibly some thunderstorms. Cold pool aloft associated
with an upper low over the Canadian Maritimes is expected to
shift more overhead today with H5 temperatures at -16C sampled
by 23.00Z KGYX sounding expected to lower to -18C this
afternoon. This will lead to better instability today than
yesterday and with a more pronounced short wave rotating around
the upper low, areal coverage of showers is expected to be
greater. Winds will be relatively weak throughout the
atmospheric column leading to little shear so expecting more
pop- up/pulse convection as opposed to thunderstorms with
organized updrafts. However... given steepening lapse rates and
wet bulb zero heights around 8KFT, cannot rule out some pea
sized hail with stronger cells and some gusty outflows with
inverted-V low level thermodynamic profiles. Shower and
thunderstorm activity will wane this evening with the loss of
heating. All in all, after a cool start expecting pleasant
weather for much of the day, especially for those that can dodge
an afternoon shower or storm with highs in the 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Ridging aloft and high pressure at the surface will build in
from the west tonight with high pressure cresting over the area
tomorrow morning. This will allow for mostly clear skies and
light winds tonight allowing for some radiational cooling
leading to temperatures to drop lower than this past night while
still generally in the 40s to 50s. Radiational cooling will
also allow for some patchy fog to develop to night with
potential for areas that receive appreciable rainfall to see
areas of persistent fog.

High pressure will be in control Saturday for fair weather and
highs into the uppers 70s to near 80F. Conditions will be
favorable for a sea breeze to develop tomorrow bringing cooler
conditions to the coast with highs restricted to the lower 70s
near the beaches.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Overview: No major changes expected to the pattern thru the
extended...with mean trofing over the region dominating. This
will keep any big heat and humidity at bay...with temps near to
below normal at times.

Impacts: Focus is mainly on Sun...especially across Wrn zones.
If we can get sufficient clearing behind the morning remnant
precip/warm front there is a risk for some strong afternoon
thunderstorms.

Forecast Details: Decaying convection along and N of the warm
front will spill into the forecast area Sun morning. The wild
card will be how much clearing occurs behind this feature.
Forecast shear profiles are just strong enough for some storm
organization...so given sufficient heating a few stronger storms
are possible. These would mostly be a threat across NH where
there is a greater likelihood of faster/prolonged clearing. My
preference is to take the under on warm front speed thru the
area...and SREF conditional severe probabilities are only into
the CT River Valley locally...so I will leave out any enhanced
wording for now despite the SPC marginal risk.

Beyond Sun we keep low heights aloft...and this continues into
midweek. These low heights coupled with daytime heating should
be enough to fire off some diurnal convection and the NBM PoP
looks fine to cover that threat.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
Short Term...VFR expected through this morning. Afternoon
clouds and SHRA/TSRA may bring MVFR and locally brief IFR
conditions in heavier showers or storms. Areas of fog are
expected late tonight bring periods of IFR/LIFR with greatest
confidence for fog to impact KHIE and KLEB. Conditions improve
to VFR Saturday under high pressure.

Long Term...Likely SHRA and TSRA Sun will lead to areas of MVFR
conditions...especially early in the passage of the warm front.
Sun afternoon thru Tue precip will become more showery in nature
and so VFR conditions are expected more often than not. Any
convection will lead to local MVFR/IFR conditions.

&&

.MARINE...
Short Term...A few thunderstorms that form over land this
afternoon may track over the waters with an environment
supportive for gusty winds. Otherwise winds and seas will
remain below SCA thresholds through Saturday.

Long Term...Sly flow increases ahead of an approaching front
Sun. Well outside the bays seas my briefly push 5 ft before
diminishing behind the front. Otherwise winds and seas are
expected to remain below SCA thresholds.

&&

.TIDES/COASTAL FLOODING...
High astronomical tides will peak with tonight's high tide and
although winds will be light, the high astronomical tide may
potentially reach minor flood stage, particularly at Hampton.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...Schroeter
LONG TERM...Legro
AVIATION...Legro/Schroeter
MARINE...Legro/Schroeter
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 23, 3:06 AM EDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
306 AM EDT Fri Jul 23 2021

MEZ023-024-NHZ014-240715-
Coastal York-Coastal Cumberland-Coastal Rockingham-
306 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...Today and tonight.

Astronomical tides peak tonight and given that recent tides have
managed to rise a little higher than predicted some minor flooding is
possible in the low lying areas from Portland south to the Seacoast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>022-025>028-033-NHZ001>013-015-240715-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Sagadahoc-Lincoln-Knox-Coastal Waldo-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
306 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-240715-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
306 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 2:16 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Gray ME
216 PM EDT Fri Jul 23 2021

MEZ012-018-NHZ004-006-231845-
Southern Oxford-Interior York-Southern Carroll-Northern Carroll-
216 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YORK AND EAST
CENTRAL CARROLL COUNTIES...

At 216 PM EDT, a strong thunderstorm was located near Conway, moving
south at 15 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Conway, Ossipee, Effingham, Tamworth, Madison, Freedom, Albany,
Eaton, Parsonsfield, Tuftonboro and Porter.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4395 7125 4398 7103 4371 7090 4367 7127
TIME...MOT...LOC 1816Z 351DEG 15KT 4391 7113

MSC
Special weather statement, Jul 23, 2:21 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Gray ME
221 PM EDT Fri Jul 23 2021

MEZ009-231900-
Central Somerset-
221 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SOMERSET COUNTY...

At 220 PM EDT, a strong thunderstorm was located over Rockwood, or 18
miles northwest of Greenville, moving south at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rockwood Strip, Misery Gore, Taunton And Raynham Academy Grant,
Sapling, Indian Stream, Squaretown, Tomhegan, Chase Stream, Moxie
Gore, Brassua, Misery, Sandwich Academy Grant and West Fork
Plantation.

If outdoors, consider seeking shelter inside a building.

If you are on or near Moosehead Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4575 6973 4576 6979 4574 6979 4574 6981
      4569 6978 4567 6974 4566 6974 4565 6970
      4564 6971 4562 6970 4561 6971 4558 6971
      4554 6978 4541 6974 4539 6989 4575 6991
      4577 6973
TIME...MOT...LOC 1820Z 351DEG 15KT 4569 6977

Clair
Special weather statement, Jul 23, 2:36 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Gray ME
236 PM EDT Fri Jul 23 2021

NHZ006-009-231900-
Belknap-Southern Carroll-
236 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BELKNAP AND
SOUTHWESTERN CARROLL COUNTIES...

At 236 PM EDT, a strong thunderstorm was located near Moultonborough,
moving south at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Laconia, Meredith, Moultonborough, Alton, Wolfeboro, Gilford, Center
Harber, Tuftonboro and Sanbornton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4370 7154 4370 7152 4375 7153 4376 7153
      4378 7129 4355 7119 4354 7156
TIME...MOT...LOC 1836Z 348DEG 10KT 4369 7140

KIMBLE
Local storm report, Jul 23, 2:59 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
259 PM EDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             4 NNE MEREDITH          43.70N 71.46W
07/23/2021  M0.25 INCH       BELKNAP            NH   TRAINED SPOTTER

            NO DAMAGE, PARTIAL COATING OF HAIL ON
            GROUND.

&&

NB
Local storm report, Jul 23, 3:05 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             BRUNSWICK               43.92N 69.97W
07/23/2021  E0.25 INCH       CUMBERLAND         ME   PUBLIC

            0.40 INCHES OF RAINFALL.

&&

NB
Local storm report, Jul 23, 3:09 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
309 PM EDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     MADISON                 43.90N 71.15W
07/23/2021                   CARROLL            NH   PUBLIC

            MULTIPLE BRANCHES DOWN DUE TO THUNDERSTORM
            WINDS.

&&

NB

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:20 PM EDTSpecial Weather StatementGYXYork25 min
Jul 23, 12:29 PM EDTSpecial Weather StatementGYXKennebec31 min
Jul 23, 12:38 PM EDTSpecial Weather StatementGYXYork37 min
Jul 23, 12:47 PM EDTSpecial Weather StatementGYXOxford28 min
Jul 23, 12:57 PM EDTSevere Thunderstorm WarningGYXYork33 min
Jul 23, 1:05 PM EDTSpecial Weather StatementGYXAndroscoggin25 min
Jul 23, 1:09 PM EDTSpecial Weather StatementGYXKennebec36 min
Jul 23, 1:30 PM EDTSpecial Weather StatementGYXAndroscoggin30 min
Jul 23, 1:41 PM EDTSpecial Weather StatementGYXKennebec34 min
Jul 23, 1:45 PM EDTSpecial Weather StatementGYXYork30 min
Jul 23, 1:57 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, York27 min
Jul 23, 2:05 PM EDTSpecial Weather StatementGYXSagadahoc25 min
Jul 23, 2:09 PM EDTSpecial Weather StatementGYXKennebec36 min
Jul 23, 2:13 PM EDTSevere Thunderstorm WarningGYXYork27 min
Jul 23, 2:16 PM EDTSpecial Marine WarningGYX26 min
Jul 23, 2:21 PM EDTSpecial Weather StatementGYXSomerset39 min
Jul 23, 2:24 PM EDTSevere Thunderstorm WarningGYXOxford, York51 min
Jul 23, 2:50 PM EDTSevere Thunderstorm WarningGYXCumberland, Sagadahoc25 min
Jul 23, 2:56 PM EDTSpecial Marine WarningGYX34 min
Jul 23, 3:19 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Franklin, Kennebec, Oxford41 min
Jul 23, 3:25 PM EDTSevere Thunderstorm WarningGYXKennebec, Somerset23 min
Jul 23, 3:27 PM EDTSpecial Marine WarningGYX48 min
Jul 23, 3:34 PM EDTSpecial Weather StatementGYXAndroscoggin26 min
Jul 23, 3:39 PM EDTCoastal Flood StatementGYXCumberland, York10 hr
Jul 23, 3:39 PM EDTSpecial Marine WarningGYX66 min
Jul 23, 3:41 PM EDTSpecial Weather StatementGYXKnox34 min
Jul 23, 4:00 PM EDTSpecial Weather StatementGYXAndroscoggin30 min
Jul 23, 4:09 PM EDTSpecial Weather StatementGYXAndroscoggin36 min
Jul 23, 4:14 PM EDTSpecial Weather StatementGYXOxford31 min
Jul 23, 4:22 PM EDTSpecial Weather StatementGYXKennebec23 min
Jul 23, 4:44 PM EDTSpecial Weather StatementGYXAndroscoggin, Kennebec31 min
Jul 23, 4:57 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford33 min
Jul 23, 5:23 PM EDTSpecial Weather StatementGYXLincoln22 min
Jul 23, 5:28 PM EDTSpecial Weather StatementGYXCumberland, Sagadahoc32 min
Jul 23, 5:35 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford18 min
Jul 23, 5:53 PM EDTSevere Thunderstorm WarningGYXCumberland37 min
Jul 23, 6:17 PM EDTSevere Thunderstorm WarningGYXCumberland43 min
Jul 23, 6:19 PM EDTSpecial Marine WarningGYX56 min
Jul 23, 6:30 PM EDTSpecial Weather StatementGYXYork30 min
Jul 23, 6:57 PM EDTSpecial Weather StatementGYXYork18 min
Jul 23, 7:06 PM EDTSpecial Weather StatementGYXYork24 min

Nearby

Severe Thunderstorm Warnings in Maine, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.